Illinois, 2013Winter Storm in Illinois, February 26 to 27, 2013
February 26 to 27, 2013 · NWS DVN · 13 events in 13 counties and zones
A large and slow moving intense low pressure system tracked out of the southern Plains and into southern Illinois and then to Lake Erie on February 26-27, 2013. In the meantime, an upper level low pushed across western Illinois and into the western Great Lakes region.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and slow moving intense low pressure system tracked out of the southern Plains and into southern Illinois and then to Lake Erie on February 26-27, 2013. In the meantime, an upper level low pushed across western Illinois and into the western Great Lakes region. This cyclone spread moderate to heavy snow across much of the area with snowfall amounts of 5 to 10 inches common, with isolated higher amounts. Wind gusts were in the 30 to 35 mph range producing some blowing and drifting as temperatures hovered near the freezing mark. At the height of the storm, snowfall rates of 1 to 2 inches per hour were reported. The highest amount of snow was 11.8 inches northeast of Downing, Missouri in Scotland county. An observer near Stanley, Iowa in Buchanan county measured 10 inches with almost 9 inches near Farmington in Van Buren county. At Freeport, Illinois in Stephenson county nearly 8 inches was reported. Due to the heavy wet nature of the snow, combined with strong winds and temperatures near freezing, some power outages were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 26, 3:24 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 26, 3:24 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CST TUE FEB 26 2013
.SYNOPSIS...
A MAJOR WINTER STORM IS MAKING PROGRESS THROUGH SOUTH CENTRAL
MISSOURI THIS AS OF 2 AM. STRONG PRESSURE FALLS OVER EASTERN IOWA
AND ILLINOIS SUGGEST THIS SYSTEM IS IN FACT HEADING FARTHER NORTH
THAN EARLIER FORECASTS. HEAVY SNOW IS ALREADY FALLING OVER
NORTHERN MO...AND IN THE PAST HOUR IS FALLING IN SOUTHEAST IOWA
VIA AWOS AND WEBCAM REPORTS. THIS IS LARGELY AHEAD OF SCHEDULE OF
ARRIVAL ON MOST MODEL GUIDANCE. THE FACT THIS THIS STORM IS THIS
FAST..AND THIS FAR NORTH IS AN INCREDIBLE DISCREPANCY FROM ALL
MODEL GUIDANCE EVEN 12 HOURS AGO IS FLAT OUT REMARKABLE.
ERVIN
&&
.SHORT TERM...TODAY AND TONIGHT...
HEAVY SNOW IS GOING TO MOVE IN SHORTLY IN THE SOUTH...AND BY 9
AM...MAY BE AS FAR NORTH AS WASHINGTON TO KEWANEE ILLINOIS. THE
MAIN SURGE OF FORCING AND MOISTURE IS VERY STRONG...AND A QUICK 6
TO 8 INCHES IS LIKELY IN THE SOUTH 1/3 BEFORE NOON TODAY...WITH
SOME HIGHER AMOUNTS POSSIBLE IN THUNDERSNOW. BY NOON...THE SNOW
SHOULD BE IMPACTING THE INTERSTATE 80 CORRIDOR...POSSIBLY UP
THROUGH HIGHWAY 30...AND NOW WITH HIGH CONFIDENCE THE DEFORMATION
ZONE LOOKS TO PARK...YES PARK...OVER EASTERN IOWA AND NORTHERN
ILLINOIS LATE THIS AFTERNOON AND TONIGHT. WHILE RATES SHOULD
DECREASE FROM MORNING HEAVY SNOWS..THIS DEFORMATION ZONE
PERSISTENCE SHOULD CONTINUE TO PRODUCE 1/2 INCH PER HOUR RATES
INTO THE MID TO LATE EVENING. THUS OUR WINTER STORM WARNING MUST
BE EXPANDED NORTHWARD...NO UP THROUGH THE QUAD CITIES. FARTHER
EAST...MORE MARGINAL TEMPS ARE EXPECTED...BUT A EVENTUAL UPGRADE
TO WARNING IS POSSIBLE FOR BUREAU AND PUTNAM COUNTIES AS WELL. OUR
NORTHWEST SHOULD REMAIN OUT OF THE HEAVY SNOW TODAY...BUT WILL GET
SOME OF THE DEF ZONE TONIGHT WITH 1 TO 3 INCHES POSSIBLE THROUGH A
PROLONGED EVENT. EVEN AT A MEAGER SLR OF 8 TO 10:1 WE ARE LOOKING
AT AROUND 10 INCHES FAR SOUTH...TO A 12 HOUR TOTAL IN THE QUAD
CITIES OF 5 TO 8...TO TOTALS JUST NORTH OF 3 TO 6.
STRONG WINDS WILL MAKE WIDESPREAD BLOWING AND DRIFTING A PROBLEM
IN ANY LOCATION ONCE THEY HAVE 2 MORE MORE INCHES OF SNOW. THIS
LOOKS POSSIBLE THROUGHOUT THE ADVISORY AND WARNING AREAS.
THIS FORECAST REMAINS IN FLUX TO A CERTAIN DEGREE...AND AS
NOTED...SOME ADDITIONAL HEADLINE CHANGES ARE POSSIBLE TODAY.
ERVIN
.LONG TERM...
WEDNESDAY THROUGH NEXT MONDAY...
A SATURATED ATMOSPHERE WITH CYCLONIC FLOW...VORT MAXES ROTATING
THROUGH...AND PERHAPS A DECAYING DEFORMATION ZONE WILL KEEP LIGHT
SNOW GOING THROUGH THE DAY WEDNESDAY. THIS SNOW WILL ACCUMULATE AND
AMOUNTS SHOULD RANGE FROM 0.5 TO 1 INCH.
WEDNESDAY NIGHT...THE FORCING WEAKENS DURING THE EVENING SO THE
LIGHT SNOW WILL SLOWLY TAPER TO FLURRIES AND END JUST PRIOR TO
SUNRISE THURSDAY. ANY ADDITIONAL ACCUMULATIONS WEDNESDAY NIGHT
SHOULD BE A DUSTING TO NO MORE THAN ONE HALF INCH.
QUIET AND DRY CONDITIONS WILL BE SEEN THURS/THURS NIGHT AS HIGH
PRESSURE BEGINS BUILDING INTO THE MIDWEST. CLOUDS WILL BE SLOW TO
CLEAR DURING THE DAY THURSDAY BUT THE RATE OF CLEARING SHOULD
INCREASE THURSDAY NIGHT.
FRIDAY ON...
MODEL CONSENSUS HAS DRY CONDITIONS FRIDAY THROUGH SUNDAY NIGHT AS
CANADIAN HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES
SHOULD AVERAGE AT OR SLIGHTLY BELOW NORMAL.
ON MONDAY...THE MODEL CONSENSUS HAS SCHC POPS IN THE EXTREME WESTERN
CWFA WITH SCHC/CHC POPS MON NIGHT OVER THE SOUTHWEST THREE QUARTERS
OF THE CWFA. THE MODELS ARE DEPICTING A CLIPPER OR HYBRID CLIPPER
SYSTEM THAT WILL MOVE THROUGH THE MIDWEST. THE TRACK ON THIS SYSTEM
WILL CHANGE OVER THE REMAINDER OF THE WEEK SO PTYPE COULD RANGE FROM
RAIN TO SNOW OR A MIX. ..08..
&&
.AVIATION...
FR LEVEL CLOUDS CONTINUES TO THICKEN ACRS THE TERMINALS FROM THE
SOUTH/SOUTHWEST. INCREASING NORTHEAST SFC WINDS TO 15 TO 25 KTS
CAN BE EXPECTED BEFORE DAYBREAK AHEAD OF THE MAJOR STRONG WINTER
STORM ARRIVING FROM ARKANSAS. CONDITIONS THEN EXPECTED TO DETERIORATE
TO LIFR SHORTLY AFTER SNOW ARRIVES AT BRL BY 11Z THIS MORNING.
THE MLI TERMINAL NOT GOING DOWN UNTIL 16Z OR LATER AND AFTER 17Z
OR LATER AT CID AND 18Z TO 20Z AT DBQ. CONDITIONS WILL REMAIN MOSTLY
IFR TO LIFR CONDITIONS AT ALL TERMINALS WITH SNOW TUESDAY NIGHT.
ERVIN/NICHOLS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY
FOR CEDAR-CLINTON-IOWA-JACKSON-JOHNSON-JONES.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR LOUISA-MUSCATINE-SCOTT.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR KEOKUK-WASHINGTON.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-VAN BUREN.
IL...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY
FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR HENRY IL-MERCER-ROCK ISLAND.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR BUREAU-PUTNAM.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-WARREN.
MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR CLARK-SCOTLAND.
&&
ERVIN/08/ERVINHazardous weather outlook, Feb 26, 4:15 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST TUE FEB 26 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CST TUE FEB 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR PARTS OF THE AREA. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS
FOR SPECIFIC DETAILS.
HEAVY SNOW WILL CONTINUE TO SPREAD OVER SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS EARLY THIS MORNING. SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED AT TIMES. BY
NOON...THIS AREA WILL SEE 5 TO 8 INCHES OF SNOWFALL. FOR LOCATIONS
JUST NORTH...THROUGH HIGHWAY 30...THE SNOW WILL INCREASE BY MID TO
LATE MORNING...WITH THE HEAVIEST SNOW EXPECTED THROUGH EARLY
EVENING. FARTHER NORTH...ALONG HIGHWAY 20...SNOW SHOULD BEGIN THIS
AFTERNOON. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE MUCH
OF THE NIGHT TONIGHT. BY MORNING...MOST LOCATIONS SOUTHEAST OF
IOWA CITY TO DUBUQUE IOWA WILL SEE AMOUNTS OVER 5 INCHES.
IN ADDITION THE SNOW...NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH
GUSTING TO 35 MPH WILL CREATE BLOWING AND DRIFTING SNOW IN OPEN
AREAS. IF POSSIBLE...AVOID TRAVEL IF IN SOUTHEAST IOWA...NORTHWEST
AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WILL CONTINUE THROUGH THE DAY WEDNESDAY BEFORE TAPERING
TO FLURRIES AND ENDING WEDNESDAY NIGHT. NEW ACCUMULATIONS WEDNESDAY
INTO WEDNESDAY NIGHT SHOULD RANGE FROM ONE HALF TO ONE INCH.
BRISK WINDS ON WEDNESDAY SHOULD RESULT IN DRIFTING SNOW IN RURAL AND
OPEN AREAS.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS OF 1 INCH OR MORE WILL BE APPRECIATED.
ERVIN/08
Winter Storm, McDonough
- When
- February 26, 5:15 AM CST to February 27, 6:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 8.0 inches of snow at Macomb.
Winter Storm, Hancock
- When
- February 26, 5:30 AM CST to February 27, 6:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A COOP observer measured 8.0 inches of snow at Augusta.
Winter Storm, Henderson
- When
- February 26, 6:00 AM CST to February 27, 6:30 PM CST
- Where
- Henderson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 6.5 inches of snow at Stronghurst.
Winter Storm, Warren
- When
- February 26, 7:00 AM CST to February 27, 8:00 PM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
A trained spotter measured 6.0 inches of snow at Monmouth.
Winter Storm, Putnam
- When
- February 26, 7:45 AM CST to February 27, 9:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Winter Storm, Henry
- When
- February 26, 8:00 AM CST to February 27, 8:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A trained spotter measured 8.0 inches of snow at Galva.
Winter Storm, Bureau
- When
- February 26, 9:00 AM CST to February 27, 9:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A trained spotter estimated 8.0 inches of snow near Princeton.
Winter Storm, Rock Island
- When
- February 26, 9:30 AM CST to February 27, 8:15 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The observer at the Quad Cities International Airport measured 8.3 inches of snow.
Winter Storm, Mercer
- When
- February 26, 10:00 AM CST to February 27, 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Winter Storm, Whiteside
- When
- February 26, 10:45 AM CST to February 27, 8:30 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
A trained spotter measured 6.8 inches of snow at Fulton.
Winter Storm, Stephenson
- When
- February 26, 1:45 PM CST to February 27, 9:15 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
A trained spotter measured 7.8 inches of snow at Freeport.
Winter Storm, Carroll
- When
- February 26, 2:15 PM CST to February 27, 9:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Winter Storm, Jo Daviess
- When
- February 26, 2:45 PM CST to February 27, 9:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A trained spotter measured 6.0 inches of snow at Elizabeth.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436622, 436618, 436619, 436627, 436624, 436620, 436616, 436625, 436623, 436628, 436626, 436617, 436621.